Alert archive / Hawaii / Winter Storm Warnings in 2014
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Mar 3, 2014, 7:04 AM HST for Hawaii County, Hawaii. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2014, 7:04 AM HST (17:04 UTC)
- Expired
- Mar 3, 2014, 3:22 PM HST
- In force
- 8 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
714 WWHW40 PHFO 031704 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 704 AM HST MON MAR 3 2014 HIZ028-040400- /O.UPG.PHFO.WW.Y.0005.000000T0000Z-140303T2200Z/ /O.NEW.PHFO.WS.W.0002.140303T1704Z-140304T0400Z/ BIG ISLAND SUMMITS- 704 AM HST MON MAR 3 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS UNTIL 6 PM HST THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS...THE BIG ISLAND SUMMITS ABOVE 11000 FEET. * HAZARD TYPES...SNOW. * ACCUMULATIONS....ACCUMULATIONS TO 5 INCHES THIS MORNING. UP TO 1 INCH THIS AFTERNOON. * TIMING...UNTIL 6 PM HST TODAY. * IMPACTS...EXTREME HAZARD DUE TO PERIODS OF VISIBILITIES NEAR ZERO AND FREEZING TEMPERATURES. * WINDS...WEST 60 TO 80 MPH WITH LOCALIZED GUSTS TO OVER 100 MPH. * TEMPERATURES...FREEZING TEMPERATURES IN THE 20S. * VISIBILITIES...PERIODS OF NEAR ZERO VISIBILITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ LAU/WROE
1 follow-up statement
086 WWHW40 PHFO 040122 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 322 PM HST MON MAR 3 2014 ...CONDITIONS HAVE IMPROVED OVER THE BIG ISLAND SUMMITS... HIZ028-040230- /O.CAN.PHFO.WS.W.0002.000000T0000Z-140304T0400Z/ BIG ISLAND SUMMITS- 322 PM HST MON MAR 3 2014 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER STORM WARNING. THE BULK...IF NOT ALL...OF THE PRECIPITATION HAS ENDED. THUS...THE WINTER STORM WARNING IS CANCELED. $$ LAU
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Mar 3, 3:30 AM HST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 3, 3:30 AM HST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST MON MAR 3 2014 .SYNOPSIS... A FRONT NEAR THE BIG ISLAND WILL GRADUALLY MOVE EAST THROUGH TODAY. SHOWERS WILL PERSIST ACROSS THE AREA...WITH THE GREATEST RAINFALL EXPECTED OVER THE EASTERN HALF OF THE STATE. HIGH PRESSURE WILL RETURN TO THE AREA BY LATE TUESDAY BRINGING NORTHEASTERLY WINDS AND DRIER WEATHER. WINDS WILL TURN SOUTHERLY AGAIN LATE IN THE WEEK AHEAD OF ANOTHER FRONT...LEADING TO ANOTHER PERIOD OF UNSETTLED WEATHER. && .DISCUSSION... WHILE SATELLITE LOOP SHOWS THAT A BAND OF BROKEN TO OVERCAST LAYERED CLOUDS PERSISTS ACROSS THE MAIN HAWAIIAN ISLANDS...RADAR SHOWS ASSOCIATED SHOWERS ONLY ACROSS THOSE ISLANDS EAST OF OAHU. THE CLOUD BAND HAS SHIFTED SOUTHEASTWARD OVERNIGHT AND CLOUDS ARE BEGINNING TO THIN ACROSS NIIHAU...KAUAI AND OAHU. THE FRONT...LIKELY NEAR THE BIG ISLAND...IS QUITE DIFFUSE AND MAY POSSIBLY HAVE DEVOLVED INTO A SERIES OF LOCAL WIND SHIFT LINES. THE WESTERNMOST OF THESE LINES LIES ACROSS LANAI AND WEST MAUI...MARKED BY A NORTHEAST TO SOUTHWEST BAND OF MODERATE TO BRIEFLY HEAVY SHOWERS. WATER VAPOR LOOP SHOWS A SHORT-WAVE UPPER TROUGH NORTHWEST OF THE MAIN HAWAIIAN ISLANDS IS DIGGING SOUTHEASTWARD. GOOD MOISTURE TRANSPORT AND CONVERGENCE AHEAD OF THE UPPER TROUGH WILL CONTINUE TO SUPPORT LIGHT TO MODERATE RAIN...AT LEAST FOR THE EASTERN HALF OF THE STATE. CONDITIONS WILL DRY OUT FROM WEST TO EAST AS THE FRONT AND UPPER TROUGH GRADUALLY MOVE EASTWARD...AND RAINFALL CHANCES WILL DIMINISH WITH TIME. WINDS INCREASED OVERNIGHT ACROSS THE BIG ISLAND SUMMITS IN RESPONSE TO THE UPPER TROUGH APPROACHING THE STATE. A HIGH WIND WARNING REMAINS IN EFFECT FOR THE SUMMITS THROUGH THIS AFTERNOON. IN ADDITION...SHOWERS CONTINUE TO REACH SUMMIT LEVEL AND BRING BURSTS OF SNOW. A WINTER WEATHER ADVISORY CURRENTLY RUNS THROUGH THIS MORNING FOR A COMBINATION OF SNOW AND FREEZING FOG AT THE BIG ISLAND SUMMITS. IN BETWEEN SNOW FROM HEAVIER SHOWERS...CLOUDS AND FREEZING FOG WILL MAINTAIN LOW VISIBILITIES AND MAY LEAD TO A LIGHT ACCUMULATION OF ICE. LOW-LEVEL FLOW WILL BE WEAK OUT OF THE NORTH TO NORTHWEST BEHIND THE FRONT...WHICH WILL STILL FOCUS SCATTERED TO ISOLATED SHOWERS ACROSS INTERIOR AND NORTHERLY/NORTHWESTERLY SECTIONS OF THE ISLANDS. CONDITIONS WILL DRY OUT MORE ACROSS MAUI COUNTY AND THE BIG ISLAND TODAY INTO TONIGHT...ALTHOUGH THE BOUNDARY WILL BE STALLED JUST SOUTHEAST OF THE BIG ISLAND. IF THERE IS LESS OF A PUSH THROUGH THE STATE...MOISTURE MAY HANG UP NEAR THE BIG ISLAND LEADING TO MORE PROLONGED SHOWERS AND NOT MUCH OF A BREAK. A SMALL HIGH IS EXPECTED TO PASS JUST NORTH OF THE STATE TUESDAY INTO WEDNESDAY...BRINGING A BRIEF RETURN TO A MORE TYPICAL TRADE WIND DIRECTION. THIS HIGH WILL MOVE EAST QUICKLY...WITH WINDS VEERING SOUTHEASTERLY BY THURSDAY AHEAD OF A NEW FRONT WELL WEST OF THE STATE. AS WINDS VEER...THEY MAY PULL SOME OF THE CURRENT MOISTURE BACK ACROSS THE STATE. HOW QUICKLY IT RETURNS DEPENDS ON HOW FAR THE FRONT PROGRESSES THROUGH THE ISLANDS. MORE FOCUSED SHOWERS ARE EXPECTED FRIDAY INTO SATURDAY ASSOCIATED WITH THE NEXT FRONT THAT REACHES THE ISLANDS. && .AVIATION... LAYERED CLOUDS AND RAIN ASSOCIATED WITH A DIFFUSED FRONTAL BAND CONTINUE TO AFFECT EASTERN MAUI COUNTY AND THE BIG ISLAND THIS MORNING. EXPECT CONDITIONS TO BE IMPROVING OVER REST OF MAUI COUNTY AS THE MORNING PROGRESSES WITH DRIER AND MORE STABLE AIR MASS BEHIND THE FRONT PERMEATES THE AREA. THE MID CLOUDS ASSOCIATED WITH AN UPPER LEVEL TROUGH HAVE CLEARED KAUAI AND OAHU AND WILL PROBABLY CLEAR MOLOKAI IN THE COMING HOURS...THOUGH LOOKS LIKE HIGH CLOUDS MAY PERSIST A TAD LONGER ACROSS THE STATE. THEREFORE AIRMET ZULU FOR ICING AS WELL AS AIRMET SIERRA FOR MTN OBSC WILL BE ADJUSTED ACCORDINGLY. ISOL IFR COND IS STILL POSSIBLE DUE TO EMBEDDED HEAVIER RAIN. AIRMET TANGO CONTINUES FOR ALL AREAS BELOW 150 DUE TO SHEAR ASSOCIATED WITH STRONG WINDS ALOFT. && .MARINE... A HIGH SURF WARNING REMAINS IN EFFECT THROUGH TODAY FOR SHORES EXPOSED TO WEST NORTHWEST SWELL. WE MAY DROP TO ADVISORY LEVELS BRIEFLY...BUT A REINFORCEMENT SWELL ARRIVING TONIGHT AND TUESDAY WILL PUSH SURF BACK TO WARNING LEVELS AGAIN. EXPECT THE WARNING TO BE EXTENDED LATER TODAY. WITH THIS LARGE SWELL...COMBINED SEAS WILL BE ABOVE THE SMALL CRAFT ADVISORY LEVEL THRESHOLD OF 10 FEET THROUGH WEDNESDAY. WINDS WILL BE RELATIVELY LIGHT AND HAVE ONLY A SMALL IMPACT ON SEAS...AT LEAST THROUGH TODAY. WINDS WILL INCREASE A BIT TUESDAY AND WEDNESDAY AS TRADES BRIEFLY RETURN...BUT SPEEDS WILL REMAIN BELOW THE 25 KNOT ADVISORY THRESHOLD. THE SMALL CRAFT ADVISORY HAS BEEN EXTENDED TO 6 PM HST TODAY AND WILL LIKELY BE FURTHER EXTENDED LATER TODAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 PM HST TODAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-KOHALA. HIGH WIND WARNING UNTIL 6 PM HST TODAY FOR BIG ISLAND SUMMITS. WINTER WEATHER ADVISORY UNTIL NOON HST TODAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR ALL HAWAIIAN WATERS EXCEPT FOR PAILOLO CHANNEL AND MAALAEA BAY. && DISCUSSION/MARINE...POWELL AVIATION...HUI
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 9:54 AM HST | High Surf Advisory | HFO | Hawaii | 6 hr |
Nearby
Winter Storm Warnings in Hawaii, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.